Alert archive / Virginia / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 94, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Jul 19, 2016, 3:00 PM EDT for Goochland County, Hanover County, Louisa County, Virginia. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 19, 2016, 3:00 PM EDT (19:00 UTC)
- Expired
- Jul 19, 2016, 3:45 PM EDT
- In force
- 45 min
- Issued by
- NWS Wakefield, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Goochland County, VA, Hanover County, VA, Louisa County, VA
The radar
The Norfolk radar (KAKQ), 116 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 7.0 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 274 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 1295 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 1:47 PM EDT, 1 hour 13 minutes earlier.
Area forecast discussion, Jul 19, 1:47 PM EDT, 1 hour 13 minutes before
Area Forecast Discussion National Weather Service Wakefield VA 147 PM EDT TUE JUL 19 2016 .SYNOPSIS... A cold front moves slowly south across the Mid Atlantic States through Wednesday and then dissipates over the Carolinas later in the week. High pressure builds south into the area tonight and Wednesday. High pressure over the Southeast states becomes the dominant weather feature late in the week. && .NEAR TERM /THROUGH TONIGHT/... The weather map this morning had an east to west cold front oriented across Maryland to the Ohio Valley. High pressure was over the Great Lakes. In the upper levels...a weak zonal flow and some capping was holding off convection across the area. The cold front will be rather diffuse today and become better defined while moving south into North Carolina tonight and Wednesday morning as high pressure builds to the north of the region. An instability axis with mixed layer CAPEs over 2k develops over northeast North Carolina this afternoon. Dry air and weakening inversion should inhibit significant convection at that time. A short wave moving south from the Great Lakes will steepen lapse rates from north to south late this afternoon and this evening. Have highest POPs over the Piedmont by mid afternoon with likely POPs appearing across the Interstate 95 Corridor and in the 5 PM to 8 PM time frame and moving into southeast Virginia and northeast North Carolina after sunset. The Storm prediction Center has most of the area away from the coast in a slight risk for severe thunderstorms with the main threat being damaging winds. Strengthening lapse rates will be the primary contributor to expected instability. Abundant sunshine during the first half of the day will bring high temperatures to around 90 degrees inland and a few degrees cooler near the coast. Dew points have lowered a few degrees from yesterday's values eliminating the potential for heat index issues. Convection shifts to the southeast and moving out of the area by shortly after Midnight. NAM12 suggests some upper level impulses and left over instability warranting low chance POPs through the pre-dawn hours. Low temperatures are expected to be around 70 degrees Wednesday morning. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY/... Trough axis pushes offshore Wednesday as the upper level ridge amplifies over the nation's mid section. Surface high pressure builds into New England as the cold front washes out over the region. Expect enough forcing and moisture for a mention of slight chance to low end chance POP's across the far southeast forecast area for diurnally driven showers and thunderstorms Wednesday. Weak flow may also result in seabreeze convection over the Eastern Shore to southeast Virginia. Otherwise, cooler, with highs in the mid 80's under a mostly sunny to partly cloudy sky. High pressure settles over the Mid Atlantic region Wednesday night with dry conditions and a clear sky expected. Lows in the mid to upper 60's inland to low 70's near the coast. Surface high pressure slides offshore Thursday as the upper level ridge builds eastward. Dry conditions continue with highs in the upper 80's. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... Long term period will feature mainly dry conditions and above normal temps. For Thursday night/Friday, dry wx expected as surface high pressure slides just offshore and a broad upper- level ridge slides east into the eastern Conus. Temps max out in the lo-mid 90s. For the weekend, a thermal trough will hold in place over the Mid Atlc with weak w/nw flow aloft. Expect hi temps in the mid/upr 90s both days, and with dewpoints in the lo/mid 70s, afternoon heat indices will be near 105f (heat advsry criteria). 10-20% chances for rain Sat increase to 20-30% Sun. Continued hot into Mon (highs up to the mid 90s) with a 30% chance for rain as stronger mid- level energy approaches the region. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... Mainly VFR conditions thus far this afternoon with sct-bkn ceilings developing between 4-5 kft. Convection was developing on the east side of the mountains and across the western piedmont moving southeast. Forcing from an upper level wave will support the development of more storms as the system progresses east. This would place showers and storms into RIC around 22z-01z. Have placed a tempo group in the RIC TAF. Storms will result in brief periods of IFR visbilities and gusty winds of 25-35 kt. For now it appears the best chances for showers and storms remains south of SBY, so have left mention out of the SBY TAF for now. The forcing pushes southeast to PHF and ORF from 23z-02z with showers and storms possible at both location along with brief periods of IFR visibilities and gusts winds similar to RIC. ECG will experience the storms a little later...mainly after 00z. Due to the upper level support the storms should be able to sustain themselves into northeast NC and may not weaken much with sunset. some lingering showers/tstms are possible over northeast NC after 06Z. In the wake of the showers there is the the potential for patchy fog and/or low clouds through 12Z/Wed with some IFR possible at all TAF sites. Confidence is low and have held off on putting IFR conditions in the TAFS, but IFR conditions are possible during the early morning hours Wednesday. OUTLOOK...Southern areas may see widely scattered to isolated afternoon tstms again Wednesday. Otherwise, mainly dry conditions are expected for the latter half of the week. && .MARINE... Current conditions now have winds that average around 5-10 Kt across the waters with the stronger winds now well off the coast as tstms have pushed farther offshore. Later today, a cold front weakens as it approaches from the nw, allowing NW winds to shift to the E/NE at only 5-10 Kt by this afternoon/evening. Lack of cold air advection and weak gradient winds will keep winds sub- SCA (to avg 10-15 KT) in the wake of the front on Wed. For Wed aftn/Thu...winds avg aob 10 kt with weak sfc hi pressure in the vicinity. Waves remain 1-2 ft with seas 2-3 ft. Winds increase to 10-20 Kt from the SSW Fri aftn/Fri night ahead of next frontal boundary. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...None. NC...None. VA...None. MARINE...None. && SYNOPSIS...SAM/LSA NEAR TERM...SAM/LSA SHORT TERM...SAM LONG TERM...MAS AVIATION...JAO MARINE...LKB
Hazardous weather outlook, Jul 19, 4:00 AM EDT, 11 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 400 AM EDT TUE JUL 19 2016 MDZ021>025-NCZ012>017-030>032-VAZ048-060>062-064>069-075>090-092-093- 095>100-509>525-200800- DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES- NORTHAMPTON-HERTFORD-GATES-PASQUOTANK-CAMDEN-WESTERN CURRITUCK- BERTIE-CHOWAN-PERQUIMANS-FLUVANNA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND- CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-WESTMORELAND- RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE- CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE- SUSSEX-SURRY-JAMES CITY-SOUTHAMPTON-ISLE OF WIGHT-NORFOLK/PORTSMOUTH- SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-WESTERN LOUISA- EASTERN LOUISA-WESTERN HANOVER-EASTERN HANOVER-WESTERN CHESTERFIELD- EASTERN CHESTERFIELD (INCLUDING COL. HEIGHTS)- WESTERN HENRICO (INCLUDING THE CITY OF RICHMOND)-EASTERN HENRICO- WESTERN KING WILLIAM-EASTERN KING WILLIAM-WESTERN KING AND QUEEN- EASTERN KING AND QUEEN-WESTERN ESSEX-EASTERN ESSEX-YORK-NEWPORT NEWS- HAMPTON/POQUOSON- 400 AM EDT TUE JUL 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MARYLAND...NORTHEAST NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...EASTERN VIRGINIA...NORTH CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND SOUTHEAST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS AFTERNOON THROUGH THIS EVENING. A FEW OF THE STORMS COULD BECOME STRONG TO SEVERE...WITH DAMAGING WINDS THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ABOVE NORMAL TEMPERATURES ARE FORECAST FOR THE UPCOMING WEEKEND. HEAT INDEX VALUES OF 100 TO 105 ARE EXPECTED FRIDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MINNICK
In the hours before
Special weather statement, Jul 19, 2:25 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
225 PM EDT TUE JUL 19 2016
VAZ510-191915-
EASTERN LOUISA-
225 PM EDT TUE JUL 19 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LOUISA COUNTY...
AT 224 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER
MINERAL...MOVING EAST AT 15 MPH.
WIND GUSTS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.
RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LOUISA...MINERAL...BUMPASS...YANCEYVILLE...FREDERICKS
HALL...PENDLETON... CUCKOO...APPLE GROVE AND LOCUST CREEK.
LAT...LON 3808 7793 3805 7775 3804 7774 3804 7775
3802 7775 3803 7773 3802 7773 3801 7769
3796 7770 3781 7777 3793 7804
TIME...MOT...LOC 1824Z 291DEG 15KT 3797 7791
SCALORAThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 8:15 PM EDT | Special Marine Warning | AKQ | 60 min | |
| Jul 18, 9:13 PM EDT | Special Weather Statement | AKQ | Cumberland, Fluvanna, Goochland, Louisa | 47 min |
| Jul 18, 9:33 PM EDT | Special Weather Statement | AKQ | Accomack | 42 min |
| Jul 18, 9:38 PM EDT | Special Weather Statement | AKQ | Westmoreland | 37 min |
| Jul 18, 9:52 PM EDT | Special Weather Statement | AKQ | Caroline, Goochland, Hanover | 38 min |
| Jul 18, 10:15 PM EDT | Special Weather Statement | AKQ | Accomack | 45 min |
| Jul 18, 10:28 PM EDT | Special Weather Statement | AKQ | Caroline, Essex, Goochland, Hanover, Powhatan, Richmond and 1 more | 47 min |
| Jul 18, 10:48 PM EDT | Areal Flood Advisory | AKQ | Accomack | 3 hr |
| Jul 18, 11:27 PM EDT | Special Weather Statement | AKQ | Accomack | 63 min |
| Jul 18, 11:49 PM EDT | Special Weather Statement | AKQ | Charles City, Henrico, James City, King and Queen, King William, Middlesex and 1 more | 41 min |
| Jul 18, 11:56 PM EDT | Special Weather Statement | AKQ | Prince George, City of Colonial Heights, City of Hopewell, City of Petersburg | 49 min |
| Jul 19, 12:18 AM EDT | Special Weather Statement | AKQ | Charles City, Gloucester, James City, Prince George, Surry, City of Hopewell and 1 more | 42 min |
| Jul 19, 12:29 AM EDT | Special Marine Warning | AKQ | 61 min | |
| Jul 19, 12:58 AM EDT | Special Weather Statement | AKQ | Isle of Wight, Surry, York, City of Newport News | 47 min |
| Jul 19, 1:29 AM EDT | Special Weather Statement | AKQ | York, City of Hampton, City of Poquoson | 46 min |
| Jul 19, 1:31 AM EDT | Special Weather Statement | AKQ | Northampton | 44 min |
| Jul 19, 1:33 AM EDT | Special Marine Warning | AKQ | 72 min | |
| Jul 19, 1:36 AM EDT | Special Marine Warning | AKQ | 84 min | |
| Jul 19, 1:48 AM EDT | Special Weather Statement | AKQ | City of Hampton, City of Newport News, City of Poquoson | 42 min |
| Jul 19, 2:45 AM EDT | Special Marine Warning | AKQ | 60 min | |
| Jul 19, 3:07 AM EDT | Special Marine Warning | AKQ | 83 min | |
| Jul 19, 2:25 PM EDT | Special Weather Statement | AKQ | Louisa | 50 min |
| Jul 19, 3:16 PM EDT | Severe Thunderstorm Warning | AKQ | Caroline, Hanover, Louisa | 44 min |
| Jul 19, 3:17 PM EDT | Special Weather Statement | AKQ | Louisa | 43 min |
| Jul 19, 3:36 PM EDT | Severe Thunderstorm Warning | AKQ | Fluvanna, Goochland, Louisa | 39 min |
| Jul 19, 3:43 PM EDT | Severe Thunderstorm Warning | AKQ | Goochland, Hanover | 47 min |
| Jul 19, 3:58 PM EDT | Special Weather Statement | AKQ | Caroline, Hanover | 32 min |
| Jul 19, 4:08 PM EDT | Severe Thunderstorm Warning | AKQ | Goochland, Hanover, Louisa | 37 min |
| Jul 19, 4:16 PM EDT | Severe Thunderstorm Warning | AKQ | Goochland, Henrico | 44 min |
| Jul 19, 4:24 PM EDT | Special Weather Statement | AKQ | City of Richmond | 36 min |
| Jul 19, 4:32 PM EDT | Severe Thunderstorm Warning | AKQ | Chesterfield, Hanover, Henrico, New Kent, City of Richmond | 43 min |
| Jul 19, 4:36 PM EDT | Special Weather Statement | AKQ | Goochland | 39 min |
| Jul 19, 4:55 PM EDT | Special Weather Statement | AKQ | Powhatan | 50 min |
| Jul 19, 5:15 PM EDT | Severe Thunderstorm Warning | AKQ | Charles City, Chesterfield, Hanover, Henrico, New Kent, Prince George and 4 more | 45 min |
| Jul 19, 5:21 PM EDT | Special Weather Statement | AKQ | Amelia | 39 min |
| Jul 19, 5:57 PM EDT | Severe Thunderstorm Warning | AKQ | Prince George, Surry, Sussex, City of Petersburg | 48 min |
| Jul 19, 6:01 PM EDT | Special Weather Statement | AKQ | Dinwiddie | 44 min |
| Jul 19, 6:03 PM EDT | Special Marine Warning | AKQ | 87 min | |
| Jul 19, 6:17 PM EDT | Special Weather Statement | AKQ | James City | 58 min |
| Jul 19, 6:19 PM EDT | Severe Thunderstorm Warning | AKQ | Brunswick, Greensville, City of Emporia | 41 min |
| Jul 19, 6:27 PM EDT | Special Marine Warning | AKQ | 93 min | |
| Jul 19, 6:38 PM EDT | Severe Thunderstorm Warning | AKQ | Isle of Wight, Southampton, Surry, Sussex, City of Franklin | 52 min |
| Jul 19, 6:48 PM EDT | Special Weather Statement | AKQ | James City, Surry, City of Williamsburg | 42 min |
| Jul 19, 6:50 PM EDT | Severe Thunderstorm Warning | AKQ | Greensville, Southampton, Sussex, City of Emporia | 28 min |
| Jul 19, 6:52 PM EDT | Special Weather Statement | AKQ | City of Virginia Beach | 38 min |
| Jul 19, 6:54 PM EDT | Special Marine Warning | AKQ | 81 min | |
| Jul 19, 7:06 PM EDT | Special Weather Statement | AKQ | City of Chesapeake | 24 min |
| Jul 19, 7:09 PM EDT | Special Weather Statement | AKQ | Brunswick | 51 min |
| Jul 19, 7:18 PM EDT | Severe Thunderstorm Warning | AKQ | Isle of Wight, City of Chesapeake, City of Suffolk | 42 min |
| Jul 19, 7:28 PM EDT | Special Weather Statement | AKQ | City of Portsmouth, City of Virginia Beach | 47 min |
| Jul 19, 7:38 PM EDT | Areal Flood Advisory | AKQ | Isle of Wight, City of Chesapeake, City of Norfolk, City of Portsmouth, City of Suffolk, City of Virginia Beach | 3 hr |
| Jul 19, 7:50 PM EDT | Special Marine Warning | AKQ | 55 min | |
| Jul 19, 7:52 PM EDT | Special Marine Warning | AKQ | 38 min | |
| Jul 19, 4:35 PM EDT | Special Weather Statement | AKQ | Camden | 40 min |
| Jul 19, 4:45 PM EDT | Special Weather Statement | AKQ | Chowan | 45 min |
| Jul 19, 5:32 PM EDT | Special Weather Statement | AKQ | Pasquotank, Perquimans | 43 min |
| Jul 19, 6:26 PM EDT | Special Weather Statement | AKQ | Currituck | 49 min |
| Jul 19, 6:53 PM EDT | Special Weather Statement | AKQ | Gates | 52 min |
| Jul 19, 6:58 PM EDT | Special Weather Statement | AKQ | Northampton | 47 min |
| Jul 19, 7:10 PM EDT | Severe Thunderstorm Warning | AKQ | Northampton | 50 min |
| Jul 19, 7:54 PM EDT | Special Weather Statement | AKQ | Bertie, Gates, Hertford | 66 min |
| Jul 18, 9:41 PM EDT | Special Weather Statement | AKQ | Dorchester | 49 min |
| Jul 18, 10:25 PM EDT | Special Weather Statement | AKQ | Dorchester | 50 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.